North Dakota, 2021

High Wind in North Dakota, November 17, 2021

November 17, 2021 · NWS FGF · 2 events in 2 counties and zones

An early season winter season storm brought strong winds to much of eastern ND and northwest through west-central MN, through the evening of the 16th through the morning of the 17th. A few locations in the Devils Lake Basin of northeast ND experienced high peak winds speeds early in the morning of the 17th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An early season winter season storm brought strong winds to much of eastern ND and northwest through west-central MN, through the evening of the 16th through the morning of the 17th. A few locations in the Devils Lake Basin of northeast ND experienced high peak winds speeds early in the morning of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 16, 11:27 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 16, 11:27 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1127 PM CST Tue Nov 16 2021

.UPDATE...
Issued at 1127 PM CST Tue Nov 16 2021

Winds have kicked in a bit sooner across the Devils Lake Basin
than expected, so started headlines a bit earlier. KDVL was
briefly at high wind warning criteria with sustained winds of 40
mph, not to mention the gusts above 50 mph. However, winds have
come down a bit and other sites in the area are not warning
criteria, although Cando and Langdon are well into advisory. Will
hold off on upgrades for the moment, and keep an eye on winds as
we go through tonight.

UPDATE Issued at 936 PM CST Tue Nov 16 2021

Light radar returns have moved into west central Minnesota, but
continue not to produce any precipitation according to our
observations. Winds have begun to pick up and shift westerly in
the North Dakota side of the valley, with a wind advisory for the
Devils Lake Basin will be in effect starting at midnight in
anticipation of higher gusts. Temperatures remain in the 30s and
40s, slowly dropping as the evening goes on.

UPDATE Issued at 645 PM CST Tue Nov 16 2021

Radar shows light returns making their way from west to east this
evening, with more returns just now entering the southern Red
River Valley. Not expecting any impacts from this, nor any
appreciable precipitation as it should only produce
drizzle/flurries. Winds are slowly beginning to turn west and
increase in speed as a front approaches the RRV. Satellite shows
clouds passing through and clearing, but more clouds will return
into tomorrow. Expect a windy night ahead with temperatures
dipping into the 20s.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 350 PM CST Tue Nov 16 2021

Impacts in the short term will be related to windy conditions, with
the potential for stronger winds late tonight thorugh the daytime
period Wednesday. Light snow accumulations and a conditional threat
for blowing snow may also lead to brief travel difficulties
Wednesday afternoon.

A strong upper low is moving from southern Saskatchewan into
SOutherly Manitoba with southwest flow ahead of this overspread our
CWa. At the surface a tipple point has developed with a warm front
occluding over our CWA and high based returns associated with
sprinkles/flurries progressing eastward within the zone of WAA. This
should continue a fast eastward progression, while a cold front and
shifting westerly winds push into our CWA from the west.

The coldest air is offset further upstream, but the initial CAA
peaks this evening based. Pressure gradient at the surface increases
through the night, and a 850 MB jet 50-55kt noses into the Devils
Lake Basin late. Dry adiabatic lapse rates develop and combined
should help advisory winds develop into our area. Higher mixing
heights could actually allow for gusts around 60 mph (warning
criteria) but it is hard to say if we see momentum transfer that
high in this patter without a bigger surge of CAA or greater
pressure rises (especially at night). This pattern continues into
the day Wednesday, and as unidirectional flow followed by a
secondary period of rising heights (5-7 MB in 6hr) spreads into our
CWA, and flow becomes slightly more northwest. Mixing heights also
start to support gusts within advisory criteria into the Red River
Valley by Wednesday afternoon, and these other factors all line up
better for stronger gusts possibly making it into the valley. I
issued a new Wind Advisory for the RRV Noon-6pm, with this in mind.
We will want to monitor trends regarding potential for higher gusts
into warning criteria in our west.

Regarding snow and blowing snow Wednesday: A combination of cyclonic
flow and steep lapse rates should support snow showers or at least
flurries, but an increasing signal for potential light snow
accumulations in northwest MN. Ensemble probs for at least a dusting
in northwest MN have increased to 80% and there is a signal in
various CAMs for totals around 1". WPC 90th percentile now shows
values possibly as high as 2" within that region. Signal in CAMs has
a "cellular" and variable appearance. So, while most wouldn't see
much, there may be convective bursts/moderate showers and where
these co-locate with gusty winds could produce localized visibilities
1/2 mile or less based on blowing snow model. This is a conditional
threat dependent on the showers and winds lining up at the time
time, and winds may not be as strong further east where chances are
better for snow showers Wednesday afternoon. This will be something
worth monitoring.

.LONG TERM...(Thursday through Tuesday)
Issued at 350 PM CST Tue Nov 16 2021

Overall the flow aloft turns zonal through the long term allowing
for transient systems to move into the Northern Plains. Through the
end of the week and into the first part of the weekend, temperatures
remain at or below freezing for the region under dry conditions. As
the flow turns zonal a clipper system begins to move into the area
end of the weekend and into early next week bringing chances for
breezy conditions and snow showers to the region. Confidence remains
low on snow as moisture returns are insufficient through current
guidance. Chances exist, but at this time they look more of a
possibility rather than a probability.

Pressure gradients and momentum transfers are sufficient for breezy
conditions behind the system on Sunday into Monday. Winds are
orientated NNW allowing for some channeling effects in the Red River
Valley enhancing the breezy conditions. Current ensembles show winds
increasing toward 20-25mph, with gusts nearing 30-35mph at times.
This will all be dependent on the strength of the system and how
much momentum transfer is available through the lower levels. A
strong NW flow accompanies the winds bringing cold air advection
into the Northern Plains. Temperatures in the overnight hours early
next week have the possibility to reach the single digits, with
isolated locations near the border hitting negative single digits
for the fist time this season. Probabilities near 60-70% Monday
morning for temperatures to reach negative single digits along the
international border. Indications after Monday show a continued
zonal flow, with temperatures remaining below normal for the region.
Impacts may be felt from the breezy winds Sunday into Monday as the
system moves across the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1127 PM CST Tue Nov 16 2021

Winds will be the primary concern, with a wind advisory for the
Devils Lake Basin in effect overnight. This advisory will extend
into the valley tomorrow, with wind gusts up to 40kts expected by
late afternoon. Winds will be predominantly west and strong before
making a shift to be WNW and calming tomorrow evening. Skies will
briefly clear out overnight to VFR conditions before degrading back
to MVFR or worse with more clouds entering the airspace early
tomorrow morning. Light snow showers remain a possibility tomorrow,
with the greatest chance being on the MN side of the Red River.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from noon to 6 PM CST Wednesday for NDZ008-016-027-
     029-030-039-049-052-053.

     Wind Advisory until 6 PM CST Wednesday for NDZ006-007-014-015-
     024-026-028-038-054.

MN...Wind Advisory from noon to 6 PM CST Wednesday for MNZ001>004-007-
     029.

UPDATE...JR
SHORT TERM...DJR
LONG TERM...Spender
AVIATION...AK
Hazardous weather outlook, Nov 16, 3:58 PM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
358 PM CST Tue Nov 16 2021

NDZ006-007-014-015-024-026-028-038-054-172200-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
Western Walsh-
358 PM CST Tue Nov 16 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

West winds will increase this evening and overnight, with gusts
to 50 mph after midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

West to northwest winds gusting to 50 mph continue into Wednesday
afternoon. A few light snow showers may develop Wednesday, and
due to the strong winds localized blowing snow and visibility
reductions can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>004-007-029-NDZ008-016-027-029-030-039-049-052-053-172200-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent-
Richland-
358 PM CST Tue Nov 16 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

West to northwest winds gusting to 50 mph develop by midday
Wednesday and continue into the afternoon. A few light snow
showers may develop Wednesday, and due to the strong winds
localized blowing snow and visibility reductions can't be ruled
out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-172200-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
358 PM CST Tue Nov 16 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow showers may develop Wednesday across northwest MN, with
1" or less accumulations most likely where showers develop. Gusty
west to northwest winds may combine with these showers to produce
patchy blowing snow and visibility reductions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Benson

When
November 17, 1:42 AM CST
Where
Benson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Peak wind measured by the NDDOT RWIS station located about 7 ESE of Leeds, near the intersection of Highways 2 and 281.

High Wind, Ramsey

When
November 17, 4:28 AM CST to 4:29 AM CST
Where
Ramsey forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Peak wind measured by the NDDOT RWIS station located south of Devils Lake, near Camp Grafton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994901, 994900.